What Are the Signs of a Sertraline Overdose?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Angela B.
  • Last Modified Date: 16 April 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

It is possible for patients to overdose on sertraline, a drug often given to treat anxiety disorders, obsessive-compulsive disorder and depression. An overdose of this medication may lead to death, although this is most common when other drugs are taken at the same time. In many cases, patients who overdose on this medication become drowsy, dizzy and nauseous. Serious symptoms of a sertraline overdose may involve both the mind and body, because some patients experience hallucinations and delirium. In addition, they may be affected by seizures, a coma or high blood pressure, which often comes with its own serious complications.

One of the most common signs of a sertraline overdose is nausea, which is often followed by vomiting. Patients also may feel drowsy, dizzy and shaky, which can lead to general agitation after overdosing on this drug. In addition, some people notice that their heart rate becomes faster than usual after they take a high dose of sertraline. Patients who suspect they have taken too much of this medication are encouraged to see a doctor, because the symptoms usually need to be treated quickly. In many cases, the patient's stomach will be pumped and the heart will be monitored until the symptoms disappear.

Ad

Some signs of a sertraline overdose greatly affect the patient's mind. For example, many patients who have overdosed experience hallucinations, and may also become delirious, leaving them disoriented for at least part of the day, which means they may become unsure of the time of day, the date or even their own location. Patients may not be aware they have overdosed at this point, but it is usually clear to coworkers, friends and family, all of whom patients may not be able to recognize while delirious.

There also are various physical symptoms of a sertraline overdose, including seizures or a coma. Some patients also suffer from high blood pressure, which comes with its own serious symptoms. For example, patients with hypertension may get a headache and tend to become nauseous. Their vision may become blurry, and they may feel dizzy and lightheaded as a result of the high blood pressure. If this issue is not treated quickly, it may lead to a stroke, heart attack or organ failure, which is just one of the reasons that fast treatment for a sertraline overdose is often crucial.

Ad

You might also Like

Recommended

Discuss this Article

ZipLine
Post 3

I know someone who abuses drugs to get high and he was abusing sertraline at one point. He called me one day saying that he's hallucinating. He was so scared and stressed. I think it was a panic attack or an anxiety attack. I went to his home to calm him down. I tried to get him to go to the hospital and he refused. I finally called an ambulance because he started to get the shakes. I thought he might die.

I still have no idea how much sertraline he took that day. When I ask, he says he doesn't remember.

I have no idea how people can play with their lives like this.

burcidi
Post 2

@burcinc-- That must have been scary. Perhaps that second medication made things worse too. I'm so glad you went to the hospital right away. The high blood pressure might have given you serious trouble.

burcinc
Post 1

I overdosed on sertraline once. I didn't remember if I took my dose or not so I took it again. I then took a medication for migraine.

Within half an hour of the last medication, I started feeling very nauseated. I didn't vomit, but I just felt very sick. Then, my heart started racing. I don't know what my blood pressure was like, but I'm guessing it was higher than normal.

At this point, I started doubting if I took the sertraline twice and called the ER nearby. They asked me to come in to make sure that I would be okay. They gave me an IV, checked my blood pressure (which was indeed high) and monitored me throughout the night. I went home the next morning.

Ever since, I use a weekly pill box to make sure that I don't overdose on accident ever again.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email